Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 175, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2017, 8:36 PM CDT for Barber County, Pratt County, Kansas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2017, 8:36 PM CDT (01:36 UTC)
- Expired
- Jun 15, 2017, 8:47 PM CDT
- In force
- 11 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 109 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1131 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3078 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
218
WUUS53 KDDC 160136
SVRDDC
KSC007-151-160215-
/O.NEW.KDDC.SV.W.0175.170616T0136Z-170616T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
836 PM CDT THU JUN 15 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
North central Barber County in south central Kansas...
Central Pratt County in south central Kansas...
* Until 915 PM CDT
* At 835 PM CDT, a severe thunderstorm was located 4 miles east of
Cullison, or 5 miles southwest of Pratt, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail. Trained spotters
reported quarter size hail near Cullison.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pratt, Sawyer, Cullison, Isabel, Coats, Natrona, Cairo, Pratt
Regional Airport and Pratt County Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3754 9893 3771 9889 3775 9847 3742 9847
TIME...MOT...LOC 0135Z 280DEG 28KT 3762 9882
HAIL...1.00IN
WIND...60MPH
$$
TURNER1 follow-up statement
568
WWUS53 KDDC 160147
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
847 PM CDT THU JUN 15 2017
KSC007-151-160156-
/O.CAN.KDDC.SV.W.0175.000000T0000Z-170616T0215Z/
Barber KS-Pratt KS-
847 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BARBER AND
CENTRAL PRATT COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened
below severe limits. Weakening thundershowers will continue for the
next 30 minutes. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3754 9893 3771 9889 3775 9847 3742 9847
TIME...MOT...LOC 0145Z 280DEG 28KT 3760 9871
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:00 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 15, 6:00 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Thu Jun 15 2017 ...Updated Aviation... .SHORT TERM...(This evening through Friday) Issued at 135 PM CDT Thu Jun 15 2017 Winds will be mostly zonal over Kansas through tomorrow with an upper level ridge over northern Mexico and an upper level low sliding eastward across central Canada. Towards the surface, an area of low pressure is currently sitting somewhere across west central Kansas with a cold front extending southward into portions of western Kansas and a warm front extending eastward into portions of central Kansas. Storms are progged to first form along the warm front this afternoon with more development possible along the cold front as it slowly treks eastward today. The atmosphere will be very unstable this afternoon with ample CAPE and SHEAR. That means that any storms that do form will be capable of becoming severe with large hail and damaging winds being the main concern. Any storms that do develop are expected to move out of the CWA by midnight with decreasing cloudiness thereafter. The frontal boundary mentioned earlier will retrograde back to the east tomorrow and bifurcate the CWA tomorrow. There will be a slight chance of storms along northern Kansas and I-70 corridor late in the afternoon. Otherwise expect clear to partly cloudy skies. As for temperatures, lows tonight look to range from around 60 degrees along the KS/CO border to upper 60s across south central Kansas. Highs tomorrow look to soar into the upper 90s with a few places possibly reaching the 100 degree mark. .LONG TERM...(Friday night through Thursday) Issued at 135 PM CDT Thu Jun 15 2017 The CWA looks to remain generally dry through the long term period as an upper level ridge builds across the southwestern United States. One exception to this will be Saturday as an upper level shortwave slides through the Northern Plains and in turn push a cold front through the area. A few thunderstorms may form across northern Kansas and northern portions of the CWA. Otherwise, only an increase in cloud cover will be present. Another exception will be next Wednesday as models suggest another disturbance moving through the area. As for temperatures, highs will reach into the upper 90s to around 100 degrees Saturday then down into the 80s Sunday behind the aforementioned front. Western Kansas then rebounds into the 90s for the remainder of the long term period. Lows will generally be in the 60s to low 70s with the exception of Sunday night when lows will dip into the upper 50s to lower 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Jun 15 2017 Scattered thunderstorms will persist for the next few hours this evening, mainly south of HYS and east of DDC. Convection is expected to grow upscale into a thunderstorm complex and exit into central Kansas by 03z Fri. VFR/SKC expected at all airports tonight, with VFR and light winds continuing on Friday. There is a signal in the models for isolated thunderstorms near HYS again by 21z Friday, but expecting much less activity than was seen today. Only included VCTS/CB in the HYS TAF Friday afternoon for now. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 97 69 100 / 10 10 10 10 GCK 65 101 65 102 / 0 10 0 10 EHA 62 99 65 101 / 0 0 0 0 LBL 66 100 67 104 / 10 0 0 0 HYS 66 97 68 97 / 20 30 10 10 P28 69 96 72 101 / 60 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Turner
Hazardous weather outlook, Jun 15, 4:31 AM CDT, 16 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 431 AM CDT Thu Jun 15 2017 KSZ030-031-043>046-061>066-074>081-084>090-160945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A weak surface trough will be the focus for a few severe thunderstorm to develop as early as mid afternoon, generally along the K-96 corridor, and expanding east/southeast in the evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Significant risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- The favored area for thunderstorm chances on Friday is through the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front will move into the area late Saturday. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Sunday No hazards. * Monday No hazards. * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 15, 8:02 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
802 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 1 NNW IUKA 37.75N 98.74W
06/15/2017 E1.25 INCH PRATT KS EMERGENCY MNGR
&&
GTLocal storm report, Jun 15, 8:06 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
806 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL STAFFORD 37.97N 98.60W
06/15/2017 E2.50 INCH STAFFORD KS PUBLIC
VIA PHOTO FROM NWS CHAT.
&&
GTLocal storm report, Jun 15, 8:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 4 NE PRESTON 37.81N 98.50W
06/15/2017 E1.75 INCH PRATT KS EMERGENCY MNGR
ALSO REPORTED 60 MPH WIND.
&&
GTSpecial weather statement, Jun 15, 8:09 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Dodge City KS 809 PM CDT THU JUN 15 2017 KSZ079>081-160200- Pratt KS-Kiowa KS-Edwards KS- 809 PM CDT THU JUN 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHEASTERN EDWARDS AND WEST CENTRAL PRATT COUNTIES UNTIL 900 PM CDT... At 808 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles north of Wellsford, or 14 miles east of Greensburg, moving east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Haviland, Cullison, Wellsford and Texas Lake Wildlife Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 200 AM CDT for south central Kansas. LAT...LON 3759 9914 3777 9910 3776 9895 3756 9879 TIME...MOT...LOC 0108Z 279DEG 26KT 3767 9903 TURNER
Local storm report, Jun 15, 8:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 2 N KIOWA 37.05N 98.48W
06/15/2017 E4.00 INCH BARBER KS PUBLIC
DELAYED REPORT FROM BROADCAST MEDIA PHOTO.
&&
GTLocal storm report, Jun 15, 8:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
835 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 1 NE CULLISON 37.64N 98.90W
06/15/2017 E1.25 INCH PRATT KS TRAINED SPOTTER
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 43 min |
| Jun 15, 7:05 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 55 min |
| Jun 15, 7:14 PM CDT | Special Weather Statement | DDC | Edwards, Finney, Ford, Gray, Hodgeman | 61 min |
| Jun 15, 7:56 PM CDT | Special Weather Statement | DDC | Pratt | 34 min |
| Jun 15, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 23 min |
| Jun 15, 8:09 PM CDT | Special Weather Statement | DDC | Pratt | 51 min |
| Jun 15, 9:34 PM CDT | Special Weather Statement | DDC | Stafford | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.